Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 12, 2023, 7:40 PM CDT for Brown County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 7:40 PM CDT (00:40 UTC)
- Expired
- May 12, 2023, 8:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Brown County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 12, 7:33 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
372
WFUS53 KTOP 130040
TORTOP
KSC013-130115-
/O.NEW.KTOP.TO.W.0012.230513T0040Z-230513T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
740 PM CDT Fri May 12 2023
The National Weather Service in Topeka has issued a
* Tornado Warning for...
South central Brown County in northeastern Kansas...
* Until 815 PM CDT.
* At 739 PM CDT, a confirmed tornado was located 1 mile west of
Whiting, moving northeast at 20 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Horton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3973 9553 3969 9548 3965 9553 3965 9567
3974 9566
TIME...MOT...LOC 0039Z 218DEG 17KT 3961 9562
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$3 follow-up statements
879
WWUS53 KTOP 130053
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
753 PM CDT Fri May 12 2023
KSC013-130115-
/O.CON.KTOP.TO.W.0012.000000T0000Z-230513T0115Z/
Brown-
753 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTH
CENTRAL BROWN COUNTY...
At 753 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles north of Whiting, moving northeast at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Horton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3970 9549 3965 9554 3965 9565 3974 9566
3973 9553
TIME...MOT...LOC 0053Z 212DEG 14KT 3965 9561
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$133
WWUS53 KTOP 130101
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
801 PM CDT Fri May 12 2023
KSC013-130115-
/O.CON.KTOP.TO.W.0012.000000T0000Z-230513T0115Z/
Brown-
801 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTH
CENTRAL BROWN COUNTY...
At 801 PM CDT, a severe thunderstorm capable of producing a tornado
was located 2 miles west of Horton, moving northeast at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Mainly rural areas of south central Brown County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3971 9550 3965 9557 3965 9562 3974 9563
3973 9553
TIME...MOT...LOC 0101Z 218DEG 17KT 3968 9558
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$383
WWUS53 KTOP 130113 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
813 PM CDT Fri May 12 2023
KSC013-130122-
/O.EXP.KTOP.TO.W.0012.000000T0000Z-230513T0115Z/
Brown-
813 PM CDT Fri May 12 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL BROWN COUNTY WILL EXPIRE AT
815 PM CDT...
The storm which prompted the warning has weakened no longer appears
capable of producing a tornado. Therefore, the warning will be
allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Brown County until 845 PM CDT.
LAT...LON 3971 9550 3965 9557 3965 9562 3974 9563
3973 9553
TIME...MOT...LOC 0112Z 218DEG 17KT 3972 9554
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 6:55 PM CDT, 45 minutes earlier.
Area forecast discussion, May 12, 6:55 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Topeka KS 655 PM CDT Fri May 12 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 226 PM CDT Fri May 12 2023 Forecast Highlights: -Strong to severe thunderstorms remain possible this afternoon and evening in eastern Kansas. -Cooler air arrives early next week. -At least slight chance POPs are in the forecast most days. Forecast Discussion: At 19Z, a compact and stacked area of low pressure was spinning over southwestern Nebraska. Thunderstorms had been rapidly developing on the northern side of the system in central Nebraska as lower pressure approached that area. Farther south, a warm, humid and unstable air mass was in place over eastern Kansas where dew points had reached the upper 60s and 70 degrees. Mesoanalysis showed surface based instability between 3500 and 4500 J/kg and effective bulk wind shear up to 40 kts just ahead of a surface boundary extending southward from the center of the surface low. However, a special release 19Z radiosonde from Topeka showed a stout cap in place between 850 and 800 mb. Given the cap, it will take a little extra forcing to get convective initiation. Current thinking is that development could occur between 21Z and 23Z, east of a line from Marysville to Manhattan to Council Grove. CAMs are still not in complete agreement on timing and location but confidence is generally moderate to high that at least scattered storms will develop. Given the parameters mentioned previously, severe weather could occur with any storm that develops. Large hail up to 2 inches in diameter and damaging wind to 70 mph remain possible. The tornado threat is slightly elevated as well, especially in far northeast Kansas where SRH is expected to increase into this evening. POPs decrease quickly after midnight with storms moving east. The surface low will move into Iowa tomorrow, taking the highest theta-e air to our east. Temperatures remain on the warm side tomorrow with highs in the 80s. Dry weather is currently expected. Atmospheric features become more subtle but POPs increase a bit on Sunday with some models showing a weak perturbation aloft. A cooler air mass moves into the region early next week as a surface ridge slides in from the north. Northwest flow becomes established aloft by Tuesday. Models show a few subtle waves in the flow that could initiate some showers or storms. Thus, most days next week have at least slight chance POPs from NBM. Several long range models show a stronger system moving through the Upper Midwest late next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 654 PM CDT Fri May 12 2023 Will maintain the VCTS mention at TOP/FOE for the first couple of hours in the period, as storms are scattered along a boundary set up from Seneca to Dunlap. Updrafts near the terminals may struggle to sustain themselves for very long, as has been the case so far, but a few storms within the line have managed to become more intense so will continue to monitor that potential this evening. Outside of convection, expect SSE winds to veer to the SW late tonight and then to the west during the day Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Picha
Hazardous weather outlook, May 12, 2:34 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 234 PM CDT Fri May 12 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-131945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 234 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible mainly across northeast and east central Kansas late this afternoon and tonight. Large hail up to two inches in diameter and damaging wind gusts to 70 mph will be the main hazards. A tornado or two is also possible, especially in far northeast Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 12, 6:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 3 SW GRIDLEY 38.07N 95.92W
05/12/2023 E1.75 INCH COFFEY KS EMERGENCY MNGR
EM RELAYED QUARTER SIZED TO HAIL TO A FEW
GOLF BALL SIZED.
&&
SMBLocal storm report, May 12, 7:07 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 3 WSW WILLIS 39.71N 95.56W
05/12/2023 E1.00 INCH BROWN KS NWS EMPLOYEE
&&
SMBLocal storm report, May 12, 7:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TORNADO 1 WSW RESERVE 39.97N 95.58W
05/12/2023 BROWN KS TRAINED SPOTTER
SPOTTER REPORTS TORNADO ON THE GROUND
NORTHEAST OF SABETHA.
&&
AJLocal storm report, May 12, 7:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 3 WSW WILLIS 39.71N 95.56W
05/12/2023 E1.50 INCH BROWN KS NWS EMPLOYEE
&&
SMBLocal storm report, May 12, 7:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 2 NNW WILLIS 39.75N 95.53W
05/12/2023 M2.00 INCH BROWN KS NWS EMPLOYEE
MEASURED 2.2 INCH HAIL 1 MILE NORTH OF HWY
73 AND 170TH ST.
&&
CPLocal storm report, May 12, 7:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TORNADO 2 W WHITING 39.58N 95.65W
05/12/2023 JACKSON KS NWS EMPLOYEE
TORNADO ON THE GROUND WEST OF WHITING.
&&
AJThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:00 PM CDT | Tornado Warning | TOP | Brown | 30 min |
| May 12, 7:01 PM CDT | Tornado Warning | TOP | Brown | 29 min |
| May 12, 7:13 PM CDT | Tornado Warning | TOP | Jackson | 32 min |
| May 12, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 20 min |
| May 12, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| May 12, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| May 12, 7:32 PM CDT | Tornado Warning | TOP | Brown | 17 min |
| May 12, 7:44 PM CDT | Tornado Warning | TOP | Jackson | 16 min |
| May 12, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 52 min |
| May 12, 8:35 PM CDT | Tornado Warning | TOP | Brown | 25 min |
| May 12, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 31 min |
| May 12, 8:59 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson | 3 hr |
| May 12, 10:17 PM CDT | Special Weather Statement | TOP | Nemaha | 28 min |
| May 12, 10:54 PM CDT | Special Weather Statement | TOP | Nemaha | 36 min |
| May 12, 11:11 PM CDT | Special Weather Statement | TOP | Brown | 49 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.